Colorado, 2024

Blizzard in Colorado, January 8, 2024

January 8, 2024 · NWS GLD · 2 events in 2 counties and zones

A widespread area of snow moved over portions of Kit Carson and Cheyenne counties producing blizzard conditions up to four and a half hours and up to two inches of snow. Winds gusted up to 60 mph across the two counties, with the peak gust and snow amount observed in Burlington, Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A widespread area of snow moved over portions of Kit Carson and Cheyenne counties producing blizzard conditions up to four and a half hours and up to two inches of snow. Winds gusted up to 60 mph across the two counties, with the peak gust and snow amount observed in Burlington, Colorado. Highway 385 from Cheyenne Wells to Burlington, as well as Interstate 70 from Burlington to Kansas, had to be closed for a few hours due to the hazardous road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 8, 5:07 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 8, 5:07 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 AM MST Mon Jan 8 2024

.SHORT TERM...(Today through Tuesday night)
Issued at 506 AM MST Mon Jan 8 2024

Main points for the short term:

1. A Blizzard Warning has been issued for this morning through early
Tuesday morning for most of the CWA. The remainder of the CWA
remains in a Winter Weather Advisory.

2. Snowfall accumulations of 6-12 inches expected in the Warning
area, locally higher amounts are possible.

3. Gusty winds today could be as high as 65 MPH.

4. Cold wind chills expected Tuesday morning, mainly in the west.

A rapidly deepening trough is coming from the southern Rockies and
will be moving east-northeast near the CWA southeastern border. This
will cause heavy snow to fall over majority of the CWA. Substantial
forcing and mild instability makes the potential for convective snow
high (80%), mainly during the morning hours. One or two main bands
of convection, oriented in a southwest/northeast fashion, will move
east as the system progresses. Under these bands, 8-12 inches of
snow is expected. These bands seems to last around 6 hours and
suggest up to 2 inch per hour snowfall rates at times. This is based
mostly on -8 to -20 Omega in a saturated layer in the DGZ. Lapse
rates and equivalent potential temperatures also support this
potential. The locations that have the best chance at being hit by
these bands will be east of a line from McCook, NE to Cheyenne Well,
CO. This also means thundersnow is possible, primarily in in eastern
counties early this morning.

Precipitation has already started in the southeastern CWA and will
last until early Tuesday morning. The most intense snowfall looks to
occur Monday morning through the early afternoon. The surface cold
front has already moved through most of the Tri-State area. Pressure
rises will begin around sunset and last throughout the day and into
the night. Northerly winds sustained at 25-35 kts and gusts around
40-55 kts are expected today. The highest wind gusts (50+ kts) will
be in the southwestern four counties of the CWA. In this area,
soundings are showing 50-60 kts winds at the top of the mixing layer
with a strong potential of thoroughly mixing to the surface. The 50+
kts gusts could last for around 9 hours, creating a very hazardous
situation from the wind alone. Widespread blowing snow that will
reduce visibility to whiteout conditions is expected.

Snow chances will start tapering down around 0Z Tuesday for the
western CWA. Over the following 9 hours, the remaining precipitation
will leave the area to the east. The pressure rises will continue
throughout the night, although not as strongly. Gusts over 30 kts
are expected to continue until around 12Z Tuesday. Blowing snow will
still be a hazard for most locations until the winds lower under 25-
30kts. Locales in the west will see the winds lower sooner than the
east. The clearing skies, especially in the western CWA, will allow
for low temperatures to drop into the single digits to mid teens
farther east. Wind chills around -8F to 0F are forecast for the area
with the coldest wind chills in the western CWA warming to the east.

The clear skies will persist Tuesday, allowing the area to warm up
into the 20s to 30s. The snowpack will keep temperatures cooler in
the southeast, but light melting is expected to occur.

.LONG TERM...(Tuesday night through Sunday)
Issued at 450 AM MST Mon Jan 8 2024

Main point:  Bitter cold continues to be forecast for the end of the
week. Current forecast highs and lows for the eastern half of the
forecast area are still too warm by 5-10 degrees for this timeframe.

A short wave ridge starts out the period.  This will bring a brief
time of relatively pleasant weather.

Behind the short wave ridge is a short wave trough.  This trough
continues to show the potential to produce snow, mainly over the
northern half of the forecast area.  The ECMWF ensemble has roughly
have its members placing the snow over the forecast area; the GEFS
with roughly a fourth of its members.  Looking at the potential for
more than two inches of snow, the current data set has up to 30%
over the northeast part of the forecast area. This trough
continues to move through rather quickly, so am not anticipating
much more than light snow amounts at this point.

After the snow the arctic air mass moves in. Friday the arctic
front may move into Eastern Colorado. There may be a 20-30 degree
temperature gradient across the front. The long wave trough over
the Plains deepens slightly, pushing the front further west of the
forecast area, and ushers in even colder air. Current
probabilities for highs reaching above 20F for Friday are 30-80%
over the west half of the forecast area, but near zero to the
east. Saturday and Sunday there is a zero to 20% chance for highs
to warm above 20F. Probability for lows to fall below -10F are
near zero for Friday and Saturday nights. However probability for
lows falling below zero are 30-40% (Friday night) and 50-80%
(Saturday night). These probabilities may be underdone based on
the lows the Canadian model has that are close to or lower than
-10F for both nights over the eastern counties. In addition, the
snowfall that will occur today will likely have a cooling effect
on temperatures for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 506 AM MST Mon Jan 8 2024

IFR conditions will persist at both TAF locations throughout the
period. A combination of low ceilings and snow/blowing snow reducing
visibilities will keep IFR around. Gusty winds, over 40 kts, are
expected at both sites today. These winds will pick up in the next
few hours and persist throughout the period. Heavy snow is expected
at both locations today until around 20-0Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 5 AM MST /6 AM CST/ Tuesday for
     KSZ001>004-013>016-027>029-041-042.

CO...Winter Weather Advisory until 5 AM MST Tuesday for COZ090.

     Blizzard Warning until 5 AM MST Tuesday for COZ091-092.

NE...Winter Weather Advisory until 5 AM MST Tuesday for NEZ079.

     Blizzard Warning until 6 AM CST Tuesday for NEZ080-081.

&&

SHORT TERM...CA
LONG TERM...JTL
AVIATION...CA
Hazardous weather outlook, Jan 8, 3:13 AM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
313 AM MST Mon Jan 8 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
313 AM MST Mon Jan 8 2024 /413 AM CST Mon Jan 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A significant winter storm will impact the Tri-State area from
sunrise Monday morning through sunrise Tuesday morning. A Blizzard
Warning is in effect for the majority of the area, except Yuma and
Dundy counties, where a Winter Weather Advisory is in effect.
Snowfall amounts of 6-12 inches is expected. Wind gusts of 45-54 MPH
are also expected with the strongest winds being near Tribune, KS to
Kit Carson, CO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An Arctic airmass in Canada will surge southward into the Northern
and Central Plains late this week into next weekend, bringing well
below normal temperatures and dangerously cold wind chill readings
to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please submit snow, visibility, and
wind reports to the National Weather Service.

In the hours before

Local storm report, Jan 8, 6:03 AM MST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
603 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     Snow             Campus                  39.12N 100.74W
01/08/2024  E3.0 inch        Gove               KS   Public

            2.5 to 3 inches have fallen already.

&&

JTL
Local storm report, Jan 8, 6:34 AM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
634 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Snow             Oakley                  39.13N 100.86W
01/08/2024  M2.0 inch        Logan              KS   Emergency Mngr

&&

JTL
Local storm report, Jan 8, 6:35 AM MST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Snow             10 SSE Campus           38.99N 100.68W
01/08/2024  E5.0 inch        Gove               KS   Public

&&

JTL
Local storm report, Jan 8, 6:37 AM MST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             Quinter                 39.07N 100.24W
01/08/2024  M2.0 inch        Gove               KS   Public

            received 0.32 inches of moisture. quarter
            mile visibility in the snow.

&&

JTL
Local storm report, Jan 8, 7:02 AM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
702 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Quinter                 39.07N 100.24W
01/08/2024  E3.0 inch        Gove               KS   CO-OP Observer

            received atleast another inch of snow in the
            last hour for a total so far of 3 inches.
            visibility of an eighth of a mile.

&&

JTL
Local storm report, Jan 8, 7:03 AM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
703 AM MST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Snow             8 W Saint Peter         39.18N 100.23W
01/08/2024  E4.0 inch        Sheridan           KS   Public

            Total snow far, reported via Facebook.

&&

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Kit Carson County

When
January 8, 8:30 AM MST to 2:00 PM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A widespread area of snow moved over the eastern three-quarters of Kit Carson County producing four and a half hours of blizzard conditions. Conditions were mainly observed at the Burlington ASOS (KITR) with gusts up to 59 mph and visibility of less than one-quarter mile observed. High winds gusting 58 to 59 mph occurred sporadically over a duration of two hours from 11:53 AM to 1:53 PM MST over the Burlington ASOS. Total snowfall ranged from a trace over the western portions of the county, such as Flagler, to two inches in Burlington. Interstate 70 had to be closed for a few hours from Burlington to the Kansas state line due to road conditions.

Key impacts: limited visibility, snow packed roads, blowing and drifting snow.

Blizzard, Cheyenne County

When
January 8, 9:52 AM MST to 1:36 PM MST
Where
Cheyenne County forecast zone
Reported by
Public
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

A widespread area of snow moved over the eastern half of Cheyenne County producing nearly four hours of blizzard conditions. Conditions were mainly observed in the eastern half of the county with a mesonet station in Firstview reporting gusts up to 60 mph and visibility of one-quarter mile and less observed. High wind gusts of 58 to 60 mph were reported over a ten minute duration between 1:44 PM and 1:54 pm MST. Total snowfall ranged from a trace over towns as far west as Kit Carson to one inch south of Cheyenne Wells. Highway 385 had to be closed for a few hours from Cheyenne Wells to Burlington due to road conditions.

Key impacts: limited visibility, snow packed roads, blowing and drifting snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154803, 1154808.